Alert archive / New York / Special Weather Statements in 2017

Special Weather Statement, NWS Buffalo, NY

April 16, 2017Allegany County, New York

NWS Buffalo, NY issued this special weather statement at Apr 16, 2017, 3:03 PM EDT for Allegany County, New York. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 16, 2017, 3:03 PM EDT (19:03 UTC)
Expired
Apr 16, 2017, 3:30 PM EDT
In force
27 min
Issued by
NWS Buffalo, NY

County Allegany County, NY

The radar

The Buffalo radar (KBUF), 109 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.1 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2017-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2017-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 222 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2164 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
222 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

851 
WWUS81 KBUF 161903
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
303 PM EDT SUN APR 16 2017

NYZ021-161930-
Allegany-
303 PM EDT SUN APR 16 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ALLEGANY
COUNTY...

At 302 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Alfred to Shinglehouse. Movement was east
at 50 mph.

Winds in excess of 45 mph are possible with these storms.

Locations impacted include...
Wellsville, Alfred, Whitesville, Scio, Bolivar, Andover, Alma,
Almond, Richburg and Stannards.

This includes Interstate 86 near exit 33.
 
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

These storms may intensify, so be certain to monitor local radio 
stations and available television stations for additional 
information and possible warnings from the National Weather Service.

LAT...LON 4200 7830 4236 7778 4236 7773 4200 7775
TIME...MOT...LOC 1902Z 275DEG 43KT 4225 7781 4198 7820 

$$

RSH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Apr 16, 3:00 PM EDT, 3 minutes earlier.

Area forecast discussion, Apr 16, 3:00 PM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
300 PM EDT Sun Apr 16 2017

.SYNOPSIS...
A cold front will cross our region this evening with a few showers
possible. High pressure will bring a return to drier weather Monday,
with the next round of precipitation not expected until mid-week.
Temperatures will remain seasonably mild through the coming week.

&&

.NEAR TERM /THROUGH MONDAY/...
Regional radars showing pre-frontal line of convection extending
from the western Southern Tier through the southern Finger Lakes
into the North Country. Line moving quickly within strong
environmental wind field, ultimately moving line completely out of
the area by 4 pm if not sooner.

Break in precipitation is then expected as notable dry slot pushes
into the region behind line of convection. Main surface cold front
still across the upper Great Lakes will drop through the area this
evening with the chance for a few showers. This is best portrayed by
ARW/NMM/HRRR.

In the wake of the front, surface based ridging and drier/cooler air
will begin building into our region. This will bring diminishing
winds and some limited clearing. The cold air advection will support
overnight lows falling back into the lower to mid 40s.

Monday will start out dry and for the most part this will be the
case during the day as well. There will be a potential for a couple
of showers across the Niagara Frontier and North Country late in the
day as an upper level shortwave approaches the region, however given
the expected dearth of moisture, shower chances will remain slight
at best. Temperatures will be noticeably cooler with most highs in
the mid to upper 50s, with some upper 40s across the North Country.

&&

.SHORT TERM /MONDAY NIGHT THROUGH THURSDAY/...
Monday night and Tuesday will feature fair and dry weather across our
region...as the axis of sprawling Canadian high pressure shifts from
the Upper Great Lakes to the New England coastline. Temperatures will
average out a little above normal...with lows Monday night ranging from
around 30 across the North Country to the mid and upper 30s elsewhere...
and highs on Tuesday generally running from the mid to upper 50s across
the North Country to the upper 50s and lower 60s south of Lake Ontario.
This said...areas along the south shores of both lakes will be cooler
owing to a north to northeasterly flow off the much cooler lake waters.

Tuesday night and Wednesday our weather will gradually deteriorate from
west to east...as the first in a series of low pressure systems makes
its way from the Upper Great Lakes to southern Quebec Province. While
this system looks to be a bit slower and weaker than had been previously
advertised...sufficient moisture and synoptic-scale forcing both still
appear to be in place to warrant a high likelihood of showers Wednesday
afternoon and evening. Otherwise expect above average temperatures to
continue to prevail...with lows mostly in the 40s Tuesday night followed
by highs in the upper 50s to mid 60s on Wednesday. Should the bulk of
the showers hold off long enough...it is very possible that daytime
highs could get even warmer than this on Wednesday...when a decent
southerly downslope low level flow and 850 mb temps of +5C to +10C will
both be in place.

Moving on to the last third of this period...the incipient surface wave
will gradually lose its identity across Quebec Wednesday night...while
another...notably stronger mid level trough and attendant surface low
makes its way into the Upper Great Lakes. As a result...showers should
briefly become more scattered across our region for a time later Wednesday
night...before turning more numerous again on Thursday as the next surface
low makes its way eastward to Southern Ontario/western New York and
synoptic scale lift and moisture both increase again. Given the stronger
nature of this next system and its attendant warm air advection regime...
there may also be the potential for some embedded thunder south of Lake
Ontario during Thursday as some elevated instability develops...so have
added a slight chance of this to the forecast. With respect to temps...
lows Wednesday night should largely range between 45 and 50...with highs
on Thursday again likely to range between the upper 50s and mid 60s.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SATURDAY/...
As we move into the end of the week...the aforementioned second surface
low will make its way directly across New York State Thursday night...
before departing off to our east Friday and Saturday. This will result in
the likelihood of showers continuing across our region Thursday night...
with shower potential then gradually diminishing from west to east the
rest of the week as the system departs from our region. Otherwise
temperatures will remain well above average through Thursday night...
before settling back closer to average (highs in the mid-upper 50s and
lows in the upper 30s) Friday through Saturday as cooler air overspreads
our region in the wake of the departing surface low.

After that...quiet and mainly dry weather will briefly return for Saturday
night...before yet another surface low approaches from the Ohio Valley next
Sunday. This will bring about renewed lower-end chances for showers for the
latter half of next weekend...along with a slight bump up in temperatures
to close out the period.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
A line of convection along a pre-frontal trough will shift east of
the area by 20z/21z. Gusty west-southwest winds are expected through
23z gusting as high as 35 kts. A trailing cold front will then bring
some scattered showers early this evening as it passes from west to
east along with some MVFR cigs which should improve back to VFR
along with relaxing winds later this evening through the overnight.

Outlook...
Monday through Tuesday...VFR.
Wednesday through Friday...VFR/MVFR with restrictions in showers.

&&

.MARINE...
Brisk southwest winds ahead of an approaching cold front will keep
advisory conditons on the lakes through the rest of the afternoon. A
cold front will cross the lakes this evening, with westerly winds
behind the front potentially keeping the advisory conditions in
place across portions of Lake Ontario into Monday morning.

High pressure will move across the lakes once again later on Monday,
bringing a return to more tranquil conditions on the lakes.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for LEZ020.
         Small Craft Advisory until 2 AM EDT Monday for LEZ040-041.
         Small Craft Advisory until 8 PM EDT this evening for
         LOZ030.
         Small Craft Advisory until 2 AM EDT Monday for LOZ042-043.
         Small Craft Advisory until 8 AM EDT Monday for LOZ044-045.
         Small Craft Advisory until 8 PM EDT this evening for
         SLZ022-024.

&&

SYNOPSIS...TMA
NEAR TERM...TMA
SHORT TERM...JJR
LONG TERM...JJR
AVIATION...TMA
MARINE...TMA
Hazardous weather outlook, Apr 16, 5:20 AM EDT, 9 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
520 AM EDT Sun Apr 16 2017

NYZ001>008-010>014-019>021-085-170930-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
520 AM EDT Sun Apr 16 2017

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and Tonight.

A line of showers and thunderstorms is expected to move across the
area from late morning through this afternoon. A few of the
thunderstorms may produce strong and possibly damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-170930-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
520 AM EDT Sun Apr 16 2017

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Apr 16, 1:57 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Buffalo NY
157 PM EDT SUN APR 16 2017

NYZ012>014-020-021-161830-
Cattaraugus-Allegany-Ontario-Livingston-Wyoming-
157 PM EDT SUN APR 16 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WYOMING...
EAST CENTRAL CATTARAUGUS...SOUTHERN LIVINGSTON...ALLEGANY AND ONTARIO
COUNTIES...

At 157 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Bloomfield to near Franklinville.
Movement was southeast at 60 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Geneva, Canandaigua, Dansville, Letchworth State Park, Alfred,
Conesus, Bristol, Franklinville, Belfast and Bloomfield.

This includes the following highways...
 Interstate 390 between exits 4 and 6.
 Interstate 86 between exits 30 and 33.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4231 7860 4296 7737 4287 7698 4276 7698
      4276 7732 4267 7737 4258 7737 4258 7766
      4253 7766 4253 7772 4214 7775
TIME...MOT...LOC 1757Z 293DEG 52KT 4291 7739 4229 7843

Reynolds
Special weather statement, Apr 16, 3:03 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
303 PM EDT SUN APR 16 2017

NYZ021-161930-
Allegany-
303 PM EDT SUN APR 16 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ALLEGANY
COUNTY...

At 302 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Alfred to Shinglehouse. Movement was east
at 50 mph.

Winds in excess of 45 mph are possible with these storms.

Locations impacted include...
Wellsville, Alfred, Whitesville, Scio, Bolivar, Andover, Alma,
Almond, Richburg and Stannards.

This includes Interstate 86 near exit 33.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 4200 7830 4236 7778 4236 7773 4200 7775
TIME...MOT...LOC 1902Z 275DEG 43KT 4225 7781 4198 7820

RSH

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 10:45 PM EDTSmall Craft AdvisoryBUF36 hr
Apr 16, 1:57 PM EDTSpecial Weather StatementBUFAllegany, Livingston, Ontario33 min

Nearby

Special Weather Statements in New York, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.